Heavy Rain, Appanoose
- When
- May 18, 6:00 AM CST to May 19, 6:00 AM CST
- Where
- Appanoose County, 1.72 mi WNW of Numa
- Reported by
- CoCoRaHS
- Coordinates
- 40.690, -93.010
CoCoRaHS observer recorded heavy rainfall of 2.39 inches over the last 24 hours.
A broad, fairly unorganized surface low pressure system slid across the state on the 18th through the 19th, becoming more organized over time. In the meantime, it produced multiple rounds of showers and storms over large areas of southern and eastern Iowa, primarily resulting in heavy rainfall and sub-severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A broad, fairly unorganized surface low pressure system slid across the state on the 18th through the 19th, becoming more organized over time. In the meantime, it produced multiple rounds of showers and storms over large areas of southern and eastern Iowa, primarily resulting in heavy rainfall and sub-severe thunderstorms. Periods of 1000-2000 J/kg MUCAPE and negligible bulk effective shear suggested a limited at best severe threat, while strong 850 mb moisture transport and precipitable water values between 1.4 and 1.6 inches pointed towards an increased heavy rainfall threat. Ultimately, heavy rainfall values prevailed and were in the 2 to 3 inch range across southern Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 18, 4:58 AM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 558 AM CDT Sat May 18 2019 ...Updated Aviation Discussion... .DISCUSSION.../Today through Friday/ Issued at 341 AM CDT Sat May 18 2019 /Today through Sunday/... Confidence: Medium to High Main concerns are convective and hydro issues for later today and tonight. Past few days have been very wet over much of Central Iowa and even earlier in the evening, a quick couple of inches fell over northern Iowa with storms firing along the retreating warm front. Already this early Saturday morning, two MCS are moving over the Northern and Central Plains with the southern system in Nebraska expected to swing through our area this morning. This will likely drop about a quarter inch or less of rainfall with some lessening in cloud cover by afternoon west. Convection is expected to increase this afternoon with a severe threat over most of the region as well. The main threats continue to be hail and wind along with a small chance of an isolated tornado. The airmass remains quite moist for this time of the year with PWAT values to our west in the 1.25 to 1.5 inch category now; and again later this afternoon and tonight the values will again tonight with values nearly 1.25 inch or higher over the area. Warm cloud depths continue around 3000m through 06z tonight and drop a bit by 12z Sunday. Though 3500m and higher is usually the benchmark for efficient rainfall potential, the strong dynamics expected with the approaching system and potential for convection through much of the late afternoon and evening hours... followed by a well defined deformation axis lifting north through the region will all combine for a potential of 1 to 3 inch rainfall amounts with locally higher totals to perhaps 4 inches in a few places. Looking back 24 hours, most of the US34 north to US 30 corridor received anywhere from 1 to 3+ inches of rain in the past 36 hours. Current 1 to 3 hour flash flood guidance is running about 1.25 to 1.75 inches. With the lowered guidance and a higher probability of heavy rainfall tonight, will add a flash flood watch to most of the southeast half of the forecast area beginning at 21z and lasting to 12z Sunday when the bulk of the precipitation will have occurred. There is generally good consensus amongst both the CAMs and synoptic models regarding the onset of the main area of convection this afternoon; namely about 21z and thereafter. Though most of the stronger convection will occur between 21z and about 03z...the better synoptic large scale forcing will continue overnight peaking between 03 and 09z. There is a hint that a corridor of deformation axis rainfall will occur over the western areas in the evening and overnight west of I35 and moderate to heavy rainfall will also occur into the evening along and east of I35. Thus the axis of heavier rain may shift with the approach of the system tonight as a dry slot works into the eastern third of the forecast area after 06z. Highs today will reach the 70s to around 80 where any brief sunshine manages to occur. Tonight, as the low pulls northeast of the area into Sunday morning, stronger cold air advection will bring lows down to the mid 40s over the north/northwest with mid to upper 50s in the southeast. Highs Sunday will be much colder than Fcst the past couple of days with brisk northwest winds gusting to 30 mph and highs only in the 40s to lower 60s...some 30 to 35 degrees colder than just this past Thursday. /Sunday Night through Wednesday/ Confidence: Medium Rather cold temperatures will settle into the area on Sunday night as the low departs the region. A weak ridge of high pressure will allow for some clearing and lows in the upper 30s to mid 40s over the area. Winds will remain strong enough to mitigate any frost threat and the moist ground will also alleviate any frost concerns. By Monday, another area of low pressure will most into the Southern Plains with a quick return to south flow out of the Gulf of Mexico. Rapidly deepening low pressure from late Monday to 00z Wednesday will pull moisture north into Iowa already Monday evening with thunderstorms flaring north through the region Tuesday night into Wednesday. With more rainfall on the way, additional longer term pressure on river systems is possible into mid to late week. Short term issues may also arise, but will be better defined by Monday or Tuesday. Highs Monday into Tuesday will remain cool in the 60s, but by Wednesday some 70s will return as warmer air and thunderstorms stream north into the state. /Wednesday Night through Saturday/... Confidence: Low to Medium With the midweek system passage, little to no cold air will return to the region as this is mainly a warm air advection event. The pattern will not change much into the next seven days. A broad southwest trough remains over the US with a rather strong sub- tropical high over the southeast US for this time of the year. With ample moisture streaming north out of the Gulf and Pacific, expect that any piece of energy tracking northeast from the broad southwest trough into the Central Plains will result in above average rainfall for the next 5 to 10 days and more opportunities for severe weather. Temperatures will be near to above normal with 70s expected. Cloud cover may limit warming but height and H850 values suggest that generally warm weather will continue. Confidence on timing and extent of rainfall lowers confidence this period, though there is general agreement between the medium range GFS and Euro that wet weather will continue into the holiday weekend. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 556 AM CDT Sat May 18 2019 Incoming IFR to MVFR ceilings and MVFR visibility with the thunderstorms to develop later this morning into the afternoon and evening. Looks to be a long period of either MVFR ceilings or visibility or both depending on how long the storms last over each airport. The MVFR ceilings look to persist into Sunday morning but lower confidence in the visibility restrictions as the rain could be tapering off late tonight. && .HYDROLOGY... Issued at 341 AM CDT Sat May 18 2019 Flash Flood Watch issued for the southeast two thirds of the forecast area for later today and tonight. Precipitable water will increase to 1.25 to 1.70 inches later today and evening and despite the fact that it lowers somewhat overnight, strong dynamic lift associated with a significant wave tracking northeast will make up for any lessening of available moisture. Recent rainfall of 1 to 3 inches in the US 34 to US 30 corridor has lead to 1 to 3 hour Flash Flood Guidance of 1.1 to 1.4 inches. This and the potential for locally heavy rainfall rates suggests the potential for flash flooding. Coordination with WPC has resulted in a Moderate Risk for flash flooding over portions of Western, Central and Eastern Iowa today through tonight. River levels will begin to creep up again with the expected rainfall and within bankfull rises will occur with the event tonight and Sunday. Some of the smaller Cedar River tributaries may approach flood stage within the next two days as well as the Des Moines River at SE 6th and Fleur Drive, with the West Fork of the Des Moines River at Estherville remaining in minor flood. Some uncertainty with regard to the river forecasts for now due to the spread of precipitation forecasts within the models with some forecast adjustments going forward. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 4 PM CDT this afternoon through Sunday morning for IAZ038-039-047>050-057>062-070>075-081>086-092>097. && DISCUSSION...REV AVIATION...Podrazik HYDROLOGY...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 436 AM CDT Sat May 18 2019 IAZ038-039-047>050-057>062-070>075-081>086-092>097-190945- Grundy-Black Hawk-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 436 AM CDT Sat May 18 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered strong to severe thunderstorms are possible by this afternoon into the evening with large hail, damaging winds and even a weak isolated tornado or two. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorms are forecast Sunday and again Tuesday into Wednesday. Severe storms look possible Tuesday into Tuesday night along with the threat of heavy rain. .SPOTTER INFORMATION STATEMENT... Spotters might be needed today and again Tuesday. IAZ004>007-015>017-023>028-033>037-044>046-190945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Crawford-Carroll-Greene- 436 AM CDT Sat May 18 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered strong to severe thunderstorms are expected today into tonight with the threat of large hail, damaging winds and even a weak tornado or two. Locally heavy rain is also anticipated. The West Fork Des Moines River remains in flood at Estherville until further notice. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorms are forecast Sunday and again Tuesday into Wednesday. Severe storms look possible Tuesday into Tuesday night along with the threat of heavy rain. .SPOTTER INFORMATION STATEMENT... Spotters might be needed today and again Tuesday. KLP
The national radar mosaic for the moment the first event began.
11 heavy rain. Local standard time, as filed.
CoCoRaHS observer recorded heavy rainfall of 2.39 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.28 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.10 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.14 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.61 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.17 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.30 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.06 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.57 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.04 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.17 inches over the last 24 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822207, 822208, 822209, 822211, 822212, 822214, 822215, 822216, 822217, 822218, 822219.